Advertisement

Fourier Analytic Methods in the Study of Projections and Sections of Convex Bodies

  • A. Koldobsky
  • D. Ryabogin
  • Artem Zvavitch
Part of the Applied and Numerical Harmonic Analysis book series (ANHA)

Abstract

A Fourier analytic approach to sections and projections of convex bodies has recently been developed and led to several results, including unified analytic solutions to the Busemann-Petty and Shephard problems, characterizations of intersection and projection bodies, extremal sections and projections of certain classes of bodies. The idea is to express certain geometric properties of convex bodies in terms of the Fourier transform, and then use methods of Fourier analysis to solve geometric problems. In this article, we outline the main features of this approach emphasizing similarities between results for sections and projections

Keywords

Convex Body Intersection Body Symmetric Convex Body Projection Body Star Body 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Ball, K., Cube slicing in Rn Proc. Amer. Math. Soc 97(1986), 465-473MathSciNetMATHGoogle Scholar
  2. 2.
    Ball, K., Shadows of convex bodies, Trans. Amer. Math. Soc 327 (1991), 891–901MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Barthe, F. and Naor, A., Hyperplane projections of the unit ball of l n p Discrete Corn- put. Geom 27 no. 2 (2002), 215–226MathSciNetMATHGoogle Scholar
  4. 4.
    Bolker, E.D., A class of convex bodies, Trans. Amer. Math. Soc 145 (1969), 323–345.MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Bourgain, J., On the Busemann-Petty problem for perturbations of the ball, Geom. Funct. Anal 1 (1991), 1–13MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Busemann, H. and Petty, C. M., Problems on convex bodies, Math. Scand 4 (1956), 88–94MathSciNetMATHGoogle Scholar
  7. 7.
    Gardner, R.J., Intersection bodies and the Busemann-Petty problem, Trans. Amer. Math. Soc 342 (1994), 435–445MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Gardner, R.J., A positive answer to the Busemann-Petty problem in three dimensions, Ann. of Math (2) 140 (1994), 435–447MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Gardner, R.J., Geometric Tomography, Cambridge Univ. Press, New York, 1995MATHGoogle Scholar
  10. 10.
    Gardner, R.J., Koldobsky, A. and Schlumprecht, Th., An analytic solution of the Busemann-Petty problem on sections of convex bodies, Annals of Math. 149 (1999), 691–703MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Gelfand, I.M. and Shilov, G.E., Generalized Functions, Vol. I. Properties and Oper- ations Academic Press, New York, 1964Google Scholar
  12. 12.
    Giannopoulos, A., A note on a problem of H. Busemann and C. M. Petty, concerning sections of symmetric convex bodies, Mathematika 37 (1990), 239–244.MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Goodey, P. and Zhang, G., Inequalities between projection functions of convex bodies, Amer. J. Math. 120 (1998), 345–367MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Hadwiger, H., Gitterperiodische punktmengen und isoperimetrie, Monatsh. Math. 76 (1972), 410–418.MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Koldobsky, A., A generalization of the Busemann-Petty problem on sections of convex bodies, Israel J. Math. 110 (1999), 75–91.MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Koldobsky, A., Intersection bodies in R4, Adv. Math 136 (1998), 1–14.MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Koldobsky, A., An application of the Fourier transform to sections of star bodies, Israeli Math. 106 (1998), 157–164.MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    Koldobsky, A., Intersection bodies, positive definite distributions and the Busemann- Petty problem, Amer. J. Math. 120 (1998), 827–840MathSciNetMATHCrossRefGoogle Scholar
  19. 19.
    Koldobsky, A., Sections of star bodies and the Fourier transform, in Harmonic Analysis at Mount Holyoke (South Hadley, MA, 2001), pp. 225-247, Contemp. Math., 320, Amer. Math. Soc, Providence, RI, 2003Google Scholar
  20. 20.
    Koldobsky, A., Ryabogin, D. and Zvavitch, A., Projections of convex bodies and the Fourier transform, Israel J. Math. 139 (2004), 361–380.MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    Larman, D.G. and Rogers, C.A., The existence of a centrally symmetric convex body with central sections that are unexpectedly small, Mathematika 22 (1975), 164–175MathSciNetCrossRefGoogle Scholar
  22. 22.
    Lévy, P., Théorie de l'Addition de Variable Aléatoires Gauthier-Villars, Paris, 1937Google Scholar
  23. 23.
    Lutwak, E., Intersection bodies and dual mixed volumes, Adv. Math. 71 (1988), 232– 261MathSciNetMATHCrossRefGoogle Scholar
  24. 24.
    Meyer, M. and Pajor, A., Sections of the unit ball of l n p J. Funct. Anal 80 (1988), 109–123.MathSciNetMATHCrossRefGoogle Scholar
  25. 25.
    Papadimitrakis, M., On the Busemann-Petty problem about convex, centrally sym- metric bodies in Rn, Mathematika 39 (1992), 258–266MathSciNetMATHCrossRefGoogle Scholar
  26. 26.
    Petty, G.M., Projection bodies, in Proc. Coll. Convexity (Copenhagen 1965), Kobenhavns Univ. Mat. Inst., 234–241Google Scholar
  27. 27.
    Polya, G., Berechnung eines bestimmten integrals, Math. Ann 74 (1913), 204–212MathSciNetMATHCrossRefGoogle Scholar
  28. 28.
    Schneider, R., Zu einem problem von Shephard über die Projektionen konvexer Körper, Math. Z. 101 (1967), 71–82.MathSciNetMATHCrossRefGoogle Scholar
  29. 29.
    Schneider, R., Convex Bodies: The Brunn-Minkowski Theory Cambridge University Press, Cambridge, 1993MATHCrossRefGoogle Scholar
  30. 30.
    Shephard, G.C., Shadow systems of convex bodies, Israel J. Math. 2 (1964), 229–306MathSciNetMATHCrossRefGoogle Scholar
  31. 31.
    Szarek, S.J., On the best constants in the Khinchin inequality, Studia Math. 58(2) (1976), 197–208MathSciNetMATHGoogle Scholar
  32. 32.
    Zhang, Gaoyong, Centered bodies and dual mixed volumes, Trans. Amer. Math. Soc 345 (1994), 777–801MathSciNetMATHCrossRefGoogle Scholar
  33. 33.
    Zhang, Gaoyong, Intersection bodies and Busemann-Petty inequalities in R4, Annals of Math. 140 (1994), 331–346MATHCrossRefGoogle Scholar
  34. 34.
    Zhang, Gaoyong, A positive answer to the Busemann-Petty problem in four dimen- sions, Annals of Math. 149 (1999), 535–543.MATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2004

Authors and Affiliations

  • A. Koldobsky
    • 1
  • D. Ryabogin
    • 2
  • Artem Zvavitch
    • 3
  1. 1.Department of MathematicsUniversity of MissouriColumbiaUSA
  2. 2.Department of MathematicsKansas State UniversityManhattanUSA
  3. 3.Department of MathematicsKent State UniversityKentUSA

Personalised recommendations